Illinois Journal of Mathematics

The number of representations of rationals as a sum of unit fractions

T. D. Browning and C. Elsholtz

Full-text: Open access


For given positive integers $m$ and $n$, we consider the frequency of representations of $m/n$ as a sum of unit fractions.

Article information

Illinois J. Math., Volume 55, Number 2 (2011), 685-696.

First available in Project Euclid: 1 February 2013

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 11D68: Rational numbers as sums of fractions


Browning, T. D.; Elsholtz, C. The number of representations of rationals as a sum of unit fractions. Illinois J. Math. 55 (2011), no. 2, 685--696. doi:10.1215/ijm/1359762408.

Export citation


  • L. Brenton and R. Hill, On the Diophantine equation $1=\sum1/n_i+1/\prod n_i$ and a class of homologically trivial complex surface singularities, Pacific J. Math. 133 (1988), 41–67.
  • E. S. Croot III, On a coloring conjecture about unit fractions, Ann. of Math. 157 (2003), 545–556.
  • D. R. Curtiss, On Kellogg's Diophantine Problem, Amer. Math. Monthly 29 (1922), 380–387.
  • C. Elsholtz, Sums of $k$ unit fractions, Trans. Amer. Math. Soc. 353 (2001), 3209–3227.
  • P. Erdős, Az $\frac{1}{x_1}+\frac{1}{x_2}+\cdots+\frac{1}{x_n}=\frac{a}{b}$ egyenlet egész számú megoldásairól (On a Diophantine equation), Mat. Lapok 1 (1950), 192–210.
  • P. Erdős and R. L. Graham, Old and new problems and results in combinatorial number theory, Monographies de L'Enseignement Mathématique, vol. 28, Université de Genève L'Enseignement Mathématique, Geneva, 1980.
  • M. R. Obláth, Sur l' équation diophantienne $\frac{4}{n}=\frac{1}{x_1} +\frac{1}{x_2} +\frac{1}{x_3}$, Mathesis 59 (1950), 308–316.
  • C. Sándor, On the number of solutions of the Diophantine equation $\sum_{i=1}^n\frac{1}{x_i}=1$, Period. Math. Hungar. 47 (2003), 215–219.
  • P. Shiu, The maximum order of multiplicative functions, Q. J. Math. 31 (1980), 247–252.
  • W. Sierpiński, Sur les décompositions de nombres rationnels en fractions primaires, Mathesis 65 (1956), 16–32.